Hot Flashes from a Heated Patch

 

An estrogen patch automatically releases the proper dose of medicine over a defined period of time, usually several days.However, women should know that sunbathing with a patch on may speed up how much medicine enters the body. For example, one woman experienced hot flashes after several days of suntanning while wearing Climara, a once-a-week estrogen (estradiol) patch.

She also noticed dark spots on her skin where her patch had been applied. The heat from the sun may have caused the medicine to be released too quickly, so later in the week, there was no medicine left in the patch. Thus, a sudden drop in her estrogen levels led to the hot flashes, a symptom of menopause that the patch is designed to prevent. The total amount of medicine absorbed by the body can increase during heat exposure for many types of medicine patches. There are also documented cases in which other heat sources such as heating pads, electric blankets, saunas, hot tubs, and heated waterbeds have accounted for inaccurate release of medicine in patches. Until more is known, women who are currently using the Climara patch (or other hormone patches such as Ortho Evra [norelgestromin/ethinyl estradiol]) should probably avoid prolonged sun exposure in the area of the patch.

Created on July 1, 2005

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work